Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 68, NWS Columbia, SC

July 3, 2001Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2001, 2:53 PM EDT for Aiken County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2001, 2:53 PM EDT (18:53 UTC)
Expired
Jul 3, 2001, 3:45 PM EDT
In force
52 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Aiken County, SC

The radar

The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 031853
SVRCAE

SCC003-031945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
253 PM EDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHEASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 345 PM EDT.

* AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WAGENER...OR ABOUT 20 MILES EAST OF
  AIKEN...MOVING EAST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    PERRY.
    SALLEY.

THIS IS A DANGEROUS STORM. SEEK SHELTER NOW!

THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD
ROADS...DITCHES AND LOW-LYING AREAS. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. SEEK HIGHER GROUND IF
THREATENED BY FLOOD WATERS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFFp
OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1-800-775-7199.

BLP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:31 PM EDT, 22 minutes earlier.

Area forecast discussion, Jul 3, 2:31 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
231 PM EDT TUE JUL 3 2001

PROGS ALL CONT WITH MODERATE POPS TONIGHT AND WEDNESDAY THEN
MOISTURE SLOWLY MOVES EASTWARD THURSDAY MORNING. OLD FRONTAL SYSTEM
TO DRIFT NORTHWARD AND BECOME DIFFUSE TONIGHT. SURFACE TROUGH IN THE
AREA WEDNESDAY AND THURSDAY. NEXT FRONTAL SYSTEM WILL PUSH
INTO THE WESTERN SECTIONS OF SC FRIDAY AM WITH MUCH OF THE MOISTURE
MOVING OFFSHORE.

AIRMASS IN THE NORTHERN CWA IS EXPECTED TO CONTINUE TO DESTABALIZE
AND CONVECTION SHOULD DEVELOP LATER THIS AFTERNOON AND EVENING. WITH
LIGHT FLOW THIS EVENING AND A MOIST AIRMASS THE STRONGER STORMS WILL
PRODUCE LOCALIZED VERY HEAVY RAINFALL.

EXTENDED...LONG WAVE TROF ALONG THE EAST COAST WITH MOISTURE
OFFSHORE FRIDAY AM WILL FILL AND MOVE OFFSHORE THROUGH SUNDAY AS
UPPER FLOW BECOMES NORTHWEST. SURFACE HIGH PRESSURE WILL BUILD
ACROSS THE SOUTHEAST FRIDAY AND SATURDAY MOVING OFFSHORE SUNDAY. A
WEAK COLD FRONT WILL MOVE TO VICINITY OF THE SC/NC BORDER BY MONDAY
AM AND BECOME STATIONARY. TEMPERATURES AND DEWPOINTS GRADUALLY
INCREASE DURING THE WEEKEND. ENSEMBLE POPS INCREASE FROM SUNDAY
THROUGH THE END OF FORECAST.

FCSTID = 25
CAE   72  91  72  91 /  50  50  30  40
AGS   70  92  70  92 /  50  50  30  40
SSC   73  91  73  91 /  50  50  30  40
OGB   73  92  73  92 /  50  50  30  40

.CAE...
GA...NONE.
SC...NONE.

CDL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:59 PM EDTFlash Flood WarningCAEClarendon3 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.